Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 549, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 7, 2008, 2:21 PM EDT for Clayton County, Fayette County, Spalding County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 7, 2008, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Clayton County, GA, Fayette County, GA, Spalding County, GA
The radar
The Atlanta radar (KFFC), 24 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 11:29 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 071821
SVRFFC
GAC063-113-255-071900-
/O.NEW.KFFC.SV.W.0549.080807T1821Z-080807T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL CLAYTON COUNTY IN NORTH CENTRAL GEORGIA
SOUTHEASTERN FAYETTE COUNTY IN NORTH CENTRAL GEORGIA
SPALDING COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 300 PM EDT
* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF RIO...MOVING SOUTHEAST AT 13 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOWALAGA...GRIFFIN...EXPERIMENT AND EAST GRIFFIN.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3334 8451 3340 8445 3337 8435 3336 8435
3335 8427 3332 8413 3330 8411 3317 8420
3319 8423 3319 8435
TIME...MOT...LOC 1821Z 302DEG 11KT 3335 8444
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:55 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 7, 11:55 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1155 AM EDT THU AUG 7 2008 .UPDATE... SENT QUICK UPDATE TO THE FORECAST TO ADD SEVERE THUNDERSTORM WATCH TO THE ZONES. MADE ONLY MINOR MODIFICATION TO THE POP GRIDS TO BOOST POPS SLIGHTLY IN THE NORTH IN LIGHT OF APPROACHING CONVECTIVE CLUSTER FROM THE NORTHWEST. && .PREV DISCUSSION... /ISSUED 535 AM EDT THU AUG 7 2008/ SHORT TERM /TODAY THROUGH SATURDAY/... UPPER RIDGE WEAKENING ACROSS THE SOUTHEAST TODAY AS NORTHEAST STATES TROUGH BEGINS TO DEEPEN. AS A RESULT...SURFACE BOUNDARY TO OUR NORTH WILL BEGIN TO DRIFT SOUTHWARD. THIS IN COMBINATION WITH PERSISTENT LEE SIDE TROUGH SHOULD HELP TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. THE CWA WILL BE ON SOUTHERN FRINGE OF STRONG WINDS ALOFT...AND A FEW STORMS COULD REACH SEVERE LIMITS DURING THE AFTERNOON AND EVENING HOURS. LOWERING HEIGHTS DURING THE OVERNIGHT HOURS SHOULD PUSH THE FRONT THROUGH NORTH GEORGIA BY FRIDAY MORNING...AND INTO CENTRAL ZONES DURING FRIDAY AFTERNOON. DRIER AIR WORKING ITS WAY INTO NORTHERN ZONES FRIDAY MORNING...BUT HAVE CONTINUED POPS ACROSS CENTRAL THROUGH THE DAY IN CASE THE BOUNDARY STALLS FOR A WHILE IN THAT AREA. THE CWA SHOULD BE DRY AND NOT AS HOT ON SATURDAY. WILL LET HEAT ADVISORY DIE AT 8 AM THIS MORNING. AN INCREASE IN CLOUDINESS AND WIDELY SCATTERED THUNDERSTORMS SHOULD HELP HEAT INDEX VALUES THIS AFTERNOON REMAIN JUST BELOW ADVISORY CRITERIA. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... NORTHWESTERLY FLOW DOMINATING THE STATE THROUGH THE WEEKEND. HAVE CONTINUED A DRY FORECAST UNTIL MONDAY. BY THAT TIME...A DEVELOPING SHORT WAVE IN THE UPPER MID WEST SHOULD BRING MOISTURE BACK INTO THE CWA. AS THIS WAVE MOVES EASTWARD ACROSS THE OHIO VALLEY...CONVECTION SHOULD DEVELOP OVER THE SOUTHEAST AHEAD OF THE SURFACE FRONT THROUGH THE END OF THE PERIOD. AVIATION /8AM THURSDAY THROUGH 8AM FRIDAY/... SCATTERED HIGH CLOUDS WITH GENERALLY NO RESTRICTIONS TO VISIBILITIES AT THIS TIME. MEAN WIND SURFACE TO 500MB IS WEST AROUND 10KTS. EXPECT AFOREMENTIONED APPROACHING COLD FRONT AND SURFACE TROUGH TO DEVELOP TSTMS AS EARLY AS 2PM AND CONTINUE TO 10 PM OVER AND NEAR THE TAF SITES. A COMPROMISE ON TIMING OF THE TSTMS DEVELOPMENT BETWEEN THE GFS IN THE EARLY AFTERNOON AND THE NAM TOWARD EVENING WAS USED. MVFR CEILINGS AND IFR VISIBILITIES CAN BE EXPECTED IN THE TSTMS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 97 68 90 65 89 / 30 50 20 5 5 ATLANTA 92 70 89 67 86 / 40 50 20 5 5 BLAIRSVILLE 87 61 86 59 84 / 60 50 10 10 10 CARTERSVILLE 89 64 89 60 88 / 50 50 10 10 5 COLUMBUS 97 74 91 69 93 / 30 50 50 5 5 GAINESVILLE 91 68 88 65 85 / 50 50 10 10 10 MACON 99 73 92 65 92 / 30 50 40 5 5 ROME 92 67 91 61 90 / 60 50 10 10 5 PEACHTREE CITY 92 68 88 60 88 / 30 50 20 5 5 VIDALIA 98 73 90 67 92 / 30 50 60 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH FOR NORTH AND PORTIONS OF CENTRAL GEORGIA UNTIL 6PM. && 07
Hazardous weather outlook, Aug 7, 11:30 AM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT THU AUG 7 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-081030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS EXPECTED OVER NORTH GEORGIA THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS POSSIBLE OVER CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A COLD FRONT ACROSS NORTH TENNESSEE WILL MOVE SOUTH AND BECOME STATIONARY OVER CENTRAL GEORGIA BY FRIDAY MORNING. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE DAMAGING WINDS UP TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. LARGE HAIL UP TO 1.5 INCHES IN DIAMETER ...MINOR FLOODING AND PONDING OF WATER ON ROADWAYS WILL ALSO BE LIKELY. .DISCUSSION... THE AIRMASS OVER GEORGIA REMAINS MODERATELY UNSTABLE. LIFTED INDICES THIS AFTERNOON AND EVENING ACROSS NORTH GEORGIA WILL RANGE FROM MINUS 5 TO MINUS 7 AND CAPES WILL RANGE FROM 2500 TO 4000. WINDS ALOFT ACROSS NORTH GEORGIA WILL BE MODERATELY STRONG FOR THIS TIME OF YEAR...AND WILL ALLOW THUNDERSTORMS TO BECOME MORE ORGANIZED AND ENHANCE THE THREAT FOR DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...ESPECIALLY ACROSS CENTRAL GEORGIA. THERE IS ALSO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER NORTH GEORGIA MONDAY AND ALL OF GEORGIA TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS NORTH GEORGIA THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 7, 1:50 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 1 E CEDARTOWN 34.02N 85.24W
08/07/2008 POLK GA EMERGENCY MNGR
ROOF DAMAGE AT HWY 278 AND LINDSEY CHAPPEL RD
&&
BGSpecial weather statement, Aug 7, 2:02 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 202 PM EDT THU AUG 7 2008 GAZ109-110-071830- 202 PM EDT THU AUG 7 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN TELFAIR AND DODGE COUNTIES UNTIL 230 PM EDT... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RHINE...MOVING EAST AT 17 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS TELFAIR AND DODGE COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE RHINE...MILAN AND WORKMORE.
Special weather statement, Aug 7, 2:08 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 208 PM EDT THU AUG 7 2008 GAZ001-002-011-071915- 208 PM EDT THU AUG 7 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHWEST CHATTOOGA...DADE AND SOUTHERN WALKER COUNTIES UNTIL 315 PM EDT... AT 207 PM EDT/107 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM RISING FAWN TO 8 MILES NORTHWEST OF CLOUDLAND...MOVING EAST AT 15 MPH. WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS NORTHWESTERN CHATTOOGA...DADE AND SOUTHERN WALKER COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TRENTON...RISING FAWN...NEW ENGLAND...CLOUDLAND STATE PARK...WILDWOOD...CLOUDLAND...CEDAR GROVE...MENLO...DAVIS CROSSROADS...SUBLIGNA...NAOMI...TRION...SUMMERVILLE...NOBLE AND LINWOOD. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Local storm report, Aug 7, 2:10 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
210 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 S RAYLE 33.76N 82.91W
08/07/2008 E1.75 INCH WILKES GA PUBLIC
&&
BGSpecial weather statement, Aug 7, 2:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 213 PM EDT THU AUG 7 2008 GAZ033-071845- 213 PM EDT THU AUG 7 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH IN NORTHERN FULTON COUNTY UNTIL 245 PM EDT... AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROSWELL...MOVING SOUTHEAST AT 20 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM. THIS THUNDERSTORM WILL AFFECT ROSWELL...ALPHARETTA...AND SANDY SPRINGS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, Aug 7, 2:19 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 219 PM EDT THU AUG 7 2008 GAZ105>107-071900- 219 PM EDT THU AUG 7 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN CRISP...PULASKI AND DOOLY COUNTIES UNTIL 300 PM EDT... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM UNADILLA TO CONEY...MOVING EAST AT 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS CRISP...PULASKI AND DOOLY COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RAINES...GEORGIA VETERANS STATE PARK...CONEY...UNADILLA...PINEHURST...VIENNA... CORDELE...WENONA...BROWNDALE...TIPPETTVILLE...TREMONT...HAWKINSVILLE. ..WALLACE...HATLEY AND FINLEYSON.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:51 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 54 min |
| Aug 7, 1:14 PM EDT | Severe Thunderstorm Warning | FFC | Polk | 61 min |
| Aug 7, 1:42 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Cobb, Paulding | 63 min |
| Aug 7, 1:52 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 24 min |
| Aug 7, 2:23 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 52 min |
| Aug 7, 2:28 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton, Gwinnett | 47 min |
| Aug 7, 2:42 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 48 min |
| Aug 7, 2:44 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Pickens | 38 min |
| Aug 7, 2:47 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Wilcox | 43 min |
| Aug 7, 2:53 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Forsyth | 37 min |
| Aug 7, 3:00 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton | 45 min |
| Aug 7, 3:04 PM EDT | Severe Thunderstorm Warning | FFC | Dawson | 41 min |
| Aug 7, 3:46 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson, Lumpkin | 44 min |
| Aug 7, 4:12 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson | 16 min |
| Aug 7, 4:38 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson | 37 min |
| Aug 7, 4:44 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Monroe | 46 min |
| Aug 7, 5:17 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach | 43 min |
| Aug 7, 5:26 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs | 49 min |
| Aug 7, 5:50 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Wilkinson | 55 min |
| Aug 7, 6:30 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens | 45 min |
| Aug 7, 7:01 PM EDT | Severe Thunderstorm Warning | FFC | Harris | 44 min |
| Aug 7, 7:04 PM EDT | Severe Thunderstorm Warning | FFC | Sumter | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.